Minnesota, 2016

Winter Weather in Minnesota, December 24 to 25, 2016

December 24 to 25, 2016 · NWS FSD · 8 events in 8 counties and zones

Freezing drizzle and areas of freezing rain caused icy surfaces, resulting in several vehicle accidents, at least one of which was fatal. the icing occurred during Christmas Eve night and into the daylight hours of Christmas morning.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing drizzle and areas of freezing rain caused icy surfaces, resulting in several vehicle accidents, at least one of which was fatal. the icing occurred during Christmas Eve night and into the daylight hours of Christmas morning. Warming temperatures alleviated the icing later on Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 24, 8:29 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 24, 8:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
829 PM CST Sat Dec 24 2016

.UPDATE...
Issued at 823 PM CST Sat Dec 24 2016

At this time, will make no changes to the headlines. Area radars
continue to be free of echoes with not even drizzle showing up.
Therefore backed off on the pops a bit in the overnight hours and
slowed the northward progress of the drizzle/freezing drizzle
some. Stratus continues to move to the west as expected along the
east to southeast flow of air. Therefore temperatures should begin
to steady out in our west and in fact will likely rise. With
moisture advection and winds increasing through the night, some
locations may see their hourly temperatures warm a bit more then
expected, except in southwest MN where an easterly flow of air is
quite cool for that location. So they will remain rather steady in
the upper 20s. Still, except for our far southern zones around
Sioux City, if any drizzle does fall, it will likely freeze late
tonight with temperatures near or just below 32, but with
locations around Sioux City just above freezing.

The fog is problematic tonight. At this time, there are not a lot
of observations that are at a quarter mile or less. Most
observations are in the 1/2 mile to 1 1/2 mile range. Under the
stratus, the surface dew point depressions are very small which
should aid fog development. But with the winds increasing to the
10 to 20 mph range, that may be mixing the near surface
environment just enough to keep a lot of dense fog formation at
bay. Therefore certainly do not want to drop our current dense fog
advisory, but do not have enough evidence to expand it westward
either. So will leave it as is and monitor our western
observations closely as their surface dew point depressions shrink
with the oncoming stratus.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 257 PM CST Sat Dec 24 2016

Active forecast with fog  continuing to plague eastern areas of the
forecast.  Expect this fog to remain through the afternoon hours,
and then expand tonight as strong moisture/thetae advection is
expected tonight. For simplicity sake, have left dense fog advisory
in place throughout the night. Would not be surprised if dense fog
advisory will need to be expanded in time and space through the
overnight hours. Could see some drizzle develop mainly after 9Z as
low level moisture transport increases and wind shear at the top of
the saturated layer increases. Areas along and north of I-90 are
still below freezing at that point, and could see a little bit of
freezing rain prior to the dynamic warming from south to north
resulting in temperatures warming above freezing. Have continued
freezing rain advisory through the morning.

Mainly expecting rain throughout the day, but could have a few
lightning strikes with the atmosphere remaining unstable from near
850 mb. Biggest concern will be the winds.  While there is a strong
inversion in place, will have to watch winds closely with any shower
activity that develops.  Forecast sounds suggest 55-60 knots of flow
around 1500 feet.  Concern is that if the downdrafts get strong
enough they could bring the momentum down from aloft. Once the cold
front comes through, could see a little bit of snow develop Sunday
night across central South Dakota but amounts should be very minor.
Once again, the biggest concerns will be the winds which may gust up
towards 50 mph Sunday night.

.LONG TERM...(Sunday night through Saturday)
Issued at 257 PM CST Sat Dec 24 2016

Didn't spend a lot of time on the extended and focused more
attention to Christmas storm.  But wind continues on Monday with
temperatures cooling back below normal.  Cooler highs are brief
though as they return to the 30s by Thursday.  Not much in the way
of precip expected in the long range, but there are plenty of
hints of weak disturbances passing through with the northwest flow
and may produce some light snow or flurries.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 527 PM CST Sat Dec 24 2016

KHON may see some temporary partial clearing this evening. But
overall a lot of LIFR and IFR, with also some VLIFR will be found
over the area tonight with freezing drizzle developing especially
between 06Z and 12Z Sunday. That said, it is possible KSUX may be
warm enough that their precipitation could be liquid drizzle. A
strong storm system will then move in on Christmas Day creating a
lot of rainfall with IFR to perhaps lower end MVFR conditions. A
combination of the rain and increasing winds gusting frequently
more than 25 knots from the east, could very well scour out the
lowest of the stratus. In addition, mentioned some TSRA in the TAF
sites as a heads up that conditions are unstable enough in this
forecast area Sunday afternoon to warrant storms. This is a very
rare occurrence in this forecast area on Christmas Day so
mentioning the possibility is prudent.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 4 AM CST Sunday for SDZ039-040-054>056-
     061-062-066-067-069>071.

     Freezing Rain Advisory from 3 AM to noon CST Sunday for
     SDZ038>040-052>057.

MN...Dense Fog Advisory until 4 AM CST Sunday for MNZ071-072-080-081-
     089-090-097-098.

     Freezing Rain Advisory from 3 AM to noon CST Sunday for MNZ071-
     072-080-081-089-090-097-098.

IA...Dense Fog Advisory until 4 AM CST Sunday for IAZ001>003-012>014-
     020>022-031-032.

     Freezing Rain Advisory from 3 AM to noon CST Sunday for IAZ002-
     003-014.

NE...Dense Fog Advisory until 4 AM CST Sunday for NEZ013-014.

&&

UPDATE...MJ
SHORT TERM...BT
LONG TERM...Heitkamp
AVIATION...MJ
Hazardous weather outlook, Dec 24, 6:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CST SAT DEC 24 2016

SDZ038-052-053-057-260015-
BEADLE-JERAULD-SANBORN-BRULE-
610 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH
DAKOTA.

.DAY ONE...TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT LATE TONIGHT AND SUNDAY
MORNING FOR ICE ACCUMULATIONS UP TO A TENTH OF AN INCH. FREEZING
DRIZZLE LATE TONIGHT WILL LIKELY CHANGE OVER TO LIGHT FREEZING
RAIN EARLY CHRISTMAS DAY. FOG WILL ALSO LIKELY DEVELOP LATE
TONIGHT AND CHRISTMAS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING RAIN WILL CHANGE OVER TO LIQUID...WITH RAIN AND A FEW
THUNDERSTORMS FROM LATE CHRISTMAS MORNING ONWARD. SEVERE STORMS
ARE NOT EXPECTED.

WEST TO NORTHWEST WINDS WILL BECOME VERY STRONG SUNDAY NIGHT WITH
GUSTS OF 35 TO 50 MPH QUITE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-260015-
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-
MOODY-
610 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT FOR VISIBILITIES
DEVELOPING OF A QUARTER MILE OR LESS. IN ADDITION...A FREEZING
RAIN ADVISORY IS IN EFFECT LATE TONIGHT AND SUNDAY MORNING FOR ICE
ACCUMULATIONS OF UP TO A TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FREEZING RAIN AND DRIZZLE WILL GIVE WAY TO RAIN AND SOME
THUNDERSTORMS FROM LATE CHRISTMAS MORNING ONWARD. THE SEVERE
THREAT IS LOW. HOWEVER A FEW STORMS MAY BE MARGINALLY SEVERE
CHRISTMAS DAY AFTERNOON WITH BRIEF WINDS OF UP TO 60 MPH. THIS IS
BECAUSE SURFACE WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS UP TO
40 MPH EVEN WITHOUT STORMS.

WINDS WILL BECOME SOUTHWESTERLY SUNDAY NIGHT AND WILL STILL
AVERAGE A VERY STRONG 30 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED SUNDAY AFTERNOON.

IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ061-062-066-067-
069>071-260015-
LYON IA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-
UNION-
610 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR TONIGHT...WITH VISIBILITIES
OF A QUARTER MILE OR LESS DEVELOPING. FREEZING DRIZZLE OR DRIZZLE
IS ALSO A THREAT LATE TONIGHT...AND SOME GLAZE OF A FEW HUNDREDTHS
OF AN INCH MAY OCCUR ESPECIALLY APPROACHING THE I 90 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIZZLE...OR A FREEZING DRIZZLE MIX EARLY CHRISTMAS MORNING WILL
GIVE WAY TO RAIN WITH SOME THUNDERSTORMS THROUGH THE DAY ON
CHRISTMAS. THE SEVERE WEATHER THREAT IS LOW...HOWEVER A FEW STORMS
MAY BE MARGINALLY SEVERE WITH BRIEF WIND GUSTS UP TO 60 MPH. THIS
IS BECAUSE SURFACE WINDS WILL AVERAGE 25 TO 35 MPH...WITH GUSTS UP
TO 40 MPH EVEN WITHOUT STORMS.

AS WINDS BECOME SOUTHWESTERLY SUNDAY NIGHT...IT WILL CONTINUE TO
BE VERY WINDY WITH GUSTS OF 40 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ050-058>060-063>065-068-260015-
GREGORY-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
610 PM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

FREEZING DRIZZLE AND FOG COULD DEVELOP LATE TONIGHT WHICH MAY
CAUSE A THIN GLAZE OF ICE ON UNTREATED SURFACES. TEMPERATURES WILL
BE CLOSE TO FREEZING HOWEVER...SO PRECIPITATION SHOULD CHANGE TO
LIQUID BY EARLY CHRISTMAS DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL LIKELY BE A MIX OF LIGHT FREEZING RAIN AND RAIN VERY
EARLY CHRISTMAS DAY...GIVING WAY TO RAIN AND THUNDERSTORMS FROM
MID MORNING ON. SEVERE STORMS ARE NOT EXPECTED.

VERY STRONG WINDS WILL BECOME WEST TO NORTHWEST SUNDAY NIGHT AND
WILL GUST TO 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 24, 9:00 PM CST to December 25, 11:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

Winter Weather, Lyon

When
December 24, 9:00 PM CST to December 25, 11:00 AM CST
Where
Lyon forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents. One of the accidents, on Highway 23 about 11 p.m., was fatal.

Winter Weather, Murray

When
December 24, 9:00 PM CST to December 25, 10:00 AM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

Winter Weather, Cottonwood

When
December 24, 9:00 PM CST to December 25, 11:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

Winter Weather, Rock

When
December 24, 9:00 PM CST to December 25, 10:00 AM CST
Where
Rock forecast zone
Reported by
CoCoRaHS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

Winter Weather, Nobles

When
December 24, 9:00 PM CST to December 25, 10:00 AM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

Winter Weather, Jackson

When
December 24, 9:00 PM CST to December 25, 10:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

Winter Weather, Pipestone

When
December 24, 9:00 PM CST to December 25, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Freezing drizzle and freezing rain caused icy surfaces, resulting in a few vehicle accidents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lyon2016-12-2420FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664504, 664505, 664506, 664507, 664508, 664509, 664510, 664511.